Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Endocrinol Metab. 1999 Nov;84(11):3896-902.

The effect of dehydroepiandrosterone supplementation to symptomatic perimenopausal women on serum endocrine profiles, lipid parameters, and health-related quality of life.

Author information

  • 1Department of Obstetrics and Gynecology, University of Pennsylvania Medical Center, Philadelphia 19104, USA.

Abstract

Dehydroepiandrosterone (DHEA), an androgenic steroid hormone, exhibits an age-related decline. Perimenopausal women have only approximately 50% of peak DHEA levels. Despite limited scientific data, DHEA has gained recognition as a dietary supplement to reduce the symptoms of aging and improve well-being. This randomized, double-blind placebo-controlled trial examined the effects of 50 mg/day of oral DHEA supplementation, for 3 months, on 60 perimenopausal women with complaints of altered mood and well-being. Changes in the serum endocrine profile of women in the DHEA group were significantly greater than the placebo group, including a 242% [95% confidence interval (CI) +60.1, +423.9] increase in DHEAS, a 94.8% (95% CI +34.2, +155.4) increase in testosterone, and a 13.2% (95% CI -27.88, +0.5) decline in cortisol compared to baseline. Women receiving DHEA had a 10.1% (95% CI -15.0, -5.1) decline in high-density lipoprotein and an 18.1% (95% CI -32.2, -3.9) decline in Lp(a) from baseline, but these declines did not significantly differ from women who received placebo. Women receiving DHEA did not have any improvements significantly greater than placebo in the severity of perimenopausal symptoms, mood, dysphoria, libido, cognition, memory, or well-being. DHEA supplementation significantly effects the endocrine profile, may affect the lipid profile, but does not improve perimenopausal symptoms or well-being compared to placebo.

PMID:
10566625
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Atypon
    Loading ...
    Write to the Help Desk